Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Suffering from depression, low esteem, suicidal tendency. Taking antidepressants. Treatment?

My husand has suffered with depression for a number of years, he takes anti-depressants, generally he is getting worse, he has having thoughts of suicide and he hates himself. He has low sef-esteem, and he has been drinking far too much. I'm going to get him a doctor's appointment tomorrow. I don't know what to do to help him, he says he doesn't want to go out of the house. I'm really worried.
Asked On : Sun, 21 Apr 2013
Answers:  4 Views:  165
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Welcome to health care magic
I can understand your situation. I appreciate your effort to seek online support.

As per your details, you are possibly having underlying depression. For this consult a psychiatrist for detailed evaluation. Following treatment strategies would be helpful-

1) Antidepressants like SSRIs (escitalopram, sertarline, paroxetine etc)
2) Antianxiety agents like clonazepam, lorazepam, alprazolam etc
3) Psychotherapy/ Counselling sessions
4) Relaxation techniques like yoga, meditation, deep breathing etc

Hope it helps
Good luck
Dr. Gourav Monga
Consultant Psychiatrist
Answered: Mon, 22 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to Health Care Magic

Depression is a mood disorder and it is an episodic illness. It is associated with intermittent exacerbations of symptoms and in severe depression suicidal ideation or attempts are common in some patients. He is having low self esteem, drinking much and is not improving with symptoms so he should be shown to a Psychiatrist. Suicidal attempts are common during initial phase of treatment and also while recovering from symptoms. So keep a detailed vigil to him, give him proper attention, remove any potential harmful objects from his reach. Don't ignore any minor threat of suicide. Also check that he is taking the drugs prescribed as in some persons poor compliance to drugs may be a factor for poor response. If he attempts suicide the ECT may be one option to go for.

Dr. Seikhoo Bishnoi, MD
Answered: Sun, 21 Apr 2013
I find this answer helpful
Psychiatrist Dr. Srikanth Reddy's  Response
Thanks for choosing health care magic for posting your query.
You have stated that you husband is having a depressive episode and distressed with his problem. In that case you should surely visit a psychiatrist who would like to evaluate him in detail. He may consider starting him on some antidepressant or engaging you in talk therapy like cognitive behavioural therapy.
The only thing that makes me concerned is that he is having suicidal ideas. If he has any such intent then it becomes an emergency and you can take him to the ER as well. Delay can be harmful. Do plan to get him admitted for a couple of days until his depressive thoughts subside. Depression can be taken care of at home as well with medications.
Good diet and regular exercise will also help.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
In future if you wish to contact me directly, you can use the below mentioned link:
Wish you good health,
Dr. Srikanth Reddy M.D.
Answered: Sun, 21 Apr 2013
I find this answer helpful
Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

Continue anti-depressant - the dose or the drug may have to be changed.
Discuss with your Psychiatrist.

Needs careful supervision - in view of suicidal tendency...
De-addiction has also to be initiated
May be institutionalisation could help

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Tue, 23 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor